Hail, Orleans
- When
- May 26, 1:47 PM EST
- Where
- Orleans County, 0.85 mi NW of Westfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.890, -72.430
Quarter size hail reported.
A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern New York and Vermont during the afternoon and evening of May 26th. 5 inches in diameter).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern New York and Vermont during the afternoon and evening of May 26th. The air mass ahead of this boundary was moderately to largely unstable and the combination lead to numerous reports of damaging winds and very large hail (up to 2.5 inches in diameter). Some 25,000+ customers lost power during these storms.
In addition, several rounds of thunderstorms traversed the same areas in central Vermont near the Route 2 corridor between Middlesex and Lunenburg. The end result of 3 to 5+ inches of rainfall and severe flash flooding and resultant river flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 26, 12:31 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
131 PM EDT THU MAY 26 2011
.SYNOPSIS...
ACTIVE WEATHER IS EXPECTED ACROSS MUCH OF THE NORTH COUNTRY THROUGH
SATURDAY...WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS...AND LOCALLY
HEAVY RAINFALL. THE THREAT FOR SHOWERS CONTINUES SATURDAY NIGHT
INTO SUNDAY...BEFORE HIGH PRESSURE RETURNS TO THE REGION FOR THE
START OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1255 PM EDT THURSDAY...TORNADO WATCH 380 IN EFFECT FOR THE ENTIRE
AREA UNTIL 800 PM TONIGHT. INITIAL AREA OF STORMS CONTINUES
MOVING EAST- NORTHEAST ACROSS NORTHEAST NEW YORK EARLY THIS
AFTERNOON. NEXT AREA OF STORMS WILL BE FORMING IN A COUPLE OF
HOURS ACROSS CENTRAL NEW YORK WHERE INSTABILITY IS BECOMING
MAXIMIZED AND DEEP LAYER SHEAR INCREASES OVER THE AREA. MORNING
SOUNDINGS CONFIRM THAT SUFFICIENT DEEP LAYER SHEAR WILL BE MOVING
UP INTO NORTHERN NEW YORK AS THE AFTERNOON WEARS ON AND WITH
INCREASING INSTABILITY...STRONG TO SEVERE THUNDERSTORMS WILL FORM
AGAIN OVER THE NORTHERN ADIRONDACKS AND SPREAD EAST AND NORTHEAST.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT ONE
CANNOT RULE OUT THE POSSIBILITY OF A TORNADO. VERY HEAVY RAINFALL
WILL ALSO BE POSSIBLE THIS AFTERNOON AND TONIGHT AS STORMS MOVE
FURTHER EAST INTO VERMONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 451 AM EDT THURSDAY...AFOREMENTIONED COLD FRONT CONTINUES TO
SLOWLY SAG SOUTH ACROSS THE NORTH COUNTRY TONIGHT...WITH THE
THREAT FOR STRONG STORMS CONTINUING AT LEAST THROUGH MIDNIGHT...THEN
WEAKENING THROUGH THE REMAINDER OF THE NIGHT WITH THE LOSS OF
SURFACE HEATING. THE POTENTIAL EXISTS AGAIN ON FRIDAY FOR
CONVECTIVE DEVELOPMENT AS THE FRONTAL BOUNDARY IS SLOW TO MOVE
THROUGH THE REGION. STILL A LOT OF QUESTIONS AS TO THE LOCATION OF
THE BOUNDARY...WITH MID-RANGE MODELS DIFFERING A BIT FROM NORTH TO
SOUTH. A LARGE FACTOR IN THE LOCATION OF THE BOUNDARY WILL LIKELY
BE WHATEVER STORMS DEVELOP THIS AFTERNOON...WHICH MAY COOL THE
BOUNDARY LAYER OVER THE REGION ENOUGH TO KEEP THE BEST INSTABILITY
SOUTH OF THE REGION. AT THIS TIME...HAVE GONE WITH A BLEND OF
SOLUTIONS KEEPING THE MAIN THREAT FOR STORMS ACROSS CENTRAL AND
SOUTHERN PORTIONS OF THE REGION...WITH LESSER CHANCES AND COOLER
AIR NORTH.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 1240 PM EDT THURSDAY...OVERALL, NO BIG CHANGES IN THE
FORECAST FOR THE LONGER TERM PORTION. STILL LOOKING AT A PATTERN
CHANGE (AT LEAST TEMPORARILY) AWAY FROM THE VERY UNSETTLED
WEATHER WE'VE HAD AS WE START NEXT WEEK. HERE ARE THE DAILY
PARTICULARS.
SATURDAY...
STILL DEALING WITH A PESKY BOUNDARY MORE OR LESS ALONG THE
CANADIAN BORDER AND IT WILL REMAIN A FOCUS FOR SHOWER/T-STORM
ACTIVITY. LOOKS LIKE THE BOUNDARY WILL START PUSHING NORTH AS THE
DAY GOES ON. HAVE HIGHEST POPS NORTH AND WEST -- TOOK A BLEND
BETWEEN NAM AND SREF. STUCK CLOSE TO GUIDANCE TEMPERATURES, BUT WE
WILL BE IN THE WARM SECTOR SO TEMPERATURES WELL INTO THE 70S AND
CLOSE TO 80. WILL BE A BIT MUGGY WITH DEWPOINTS IN THE 60S.
SUNDAY...
SIMILAR TO SATURDAY, THOUGH THE BOUNDARY WILL BE FURTHER NORTH, SO
LESSER CHANCE OF PRECIPITATION FOR OUR REGION. AGAIN, KEPT CLOSE
TO SREF/NAM BLEND. LESS PRECIP AND A LITTLE MORE SUN SHOULD PUSH
TEMPERATURES UP EVEN A BIT MORE, PROBABLY MID 80S IN THE LOWER
ELEVATIONS. ENOUGH SURFACE INSTABILITY WILL BE PRESENT FOR SOME
AFTERNOON THUNDERSTORMS.
MONDAY...
MID/UPPER LEVEL RIDGING REALLY STARTS DEVELOPING OVER THE OHIO
VALLEY AND NUDGING INTO OUR AREA. SUBSIDENCE WITH THE RIDGE SHOULD
PRECLUDE MUCH IN THE WAY OF PRECIP, BUT WITH 850MB TEMPERATURES
RISING INTO THE 15-18C RANGE, WE'LL LIKELY BE WAY UP INTO THE 80S.
THAT HEAT COULD STILL POP A STRAY AFTERNOON THUNDERSTORM. WENT
SLIGHTLY ABOVE MOS GUIDANCE FOR HIGHS. COULD SEE NEAR 90F IN THE
CONNECTICUT RIVER VALLEY.
TUESDAY...
GUIDANCE ALL ON BOARD FOR THE STRONG UPPER RIDGE TO REALLY BE IN
CONTROL. THINK SUBSIDENCE WILL BE TOO STRONG FOR ANY PRECIP,
ALLOWING FOR A MOSTLY SUNNY AND HOT DAY (AND HUMID TOO). AGAIN
WENT SEVERAL DEGREES ABOVE GUIDANCE AND WITH 850MB TEMPERATURES OF
18-20C, WE WILL EASILY SEE TEMPERATURES OF 90-92F IN THE VALLEYS.
WEDNESDAY...
COULD BE AN INTERESTING DAY, THOUGH THIS IS BASED ON ONLY SUBTLE
CLUES IN THE MODELS. WE STILL HAVE THE BIG RIDGE TO OUR SOUTHWEST
AND STRONG JET NEAR/JUST NORTH OF OUR AREA. THAT WOULD MEAN WE ARE
IN THE POTENTIAL RING OF FIRE. MODELS SHOW A LARGE EML (ELEVATED
MIXED LAYER) IN PLACE OVER OUR REGION WHILE AT THE SAME TIME WE'LL
HAVE A FAST MOVING SHORT WAVE ZIPPING BY EARLY IN THE DAY. THIS
TYPE OF SCENARIO IS ONE THAT CAN GIVE WIDESPREAD SEVERE WEATHER TO
THE NORTH COUNTRY. NOT CONFIDENT IN ALL THOSE DETAILS TO COME
TOGETHER AT THIS POINT, SO JUST HAVE SOME CHANCE POPS -- BUT WE
COULD BE FACING SOME SORT OF MCS OR MCS REMNANT COMING ACROSS AT
SOMEPOINT IN THE DAY.
THURSDAY...
IN THE WAKE OF THE SHORTWAVE, THE BIG UPPER RIDGE PUSHES SOUTH A
BIT, ALLOWING WEAK CANADIAN HIGH PRESSURE TO COME ON DOWN BRINGING
A COOLER AIRMASS. TEMPERATURES WILL BE BACK INTO THE LOWER 70S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...AS OF 1730Z, A CLUSTER OF T-STORMS ARE MOVING
INTO THE NORTHERN CHAMPLAIN VALLEY AND INTO NORTHERN VERMONT.
EXPECT ADDITIONAL T-STORMS TO DEVELOP OVER THE COURSE OF THE
AFTERNOON. FOR NOW, HAVE A LOT OF VCTS IN THE TAFS, AND WILL
ATTEMPT TO BETTER TIME ANY STORMS THAT WILL IMPACT ANY TERMINALS.
WILL HAVE TO UPDATE AS NECESSARY.
LOW CONFIDENCE FORECAST. AFTER T-STORMS DIMINISH THIS EVENING,
THERE WILL STILL BE A PERIOD OF SHOWERS AND THEN ULTIMATELY SOME
FOG AND LOW CLOUDS -- ESPECIALLY NORTHERN REGIONS. SUSPECT
WIDESPREAD IFR TO DEVELOP LATE TONIGHT.
AFTER 15Z FRIDAY, EXPECT ADDITIONAL SCATTERED SHOWERS/T-STORMS TO
DEVELOP BUT OUTSIDE OF ANY PRECIPITATION, IT SHOULD BE VFR.
OUTLOOK 18Z FRIDAY THROUGH TUESDAY...
18Z FRIDAY THROUGH 00Z MONDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL PRODUCE MVFR CONDITIONS. MAY BE LOCALLY IFR IN
PATCHY FOG OVERNIGHT. OTHERWISE VFR.
00Z MONDAY-23Z TUESDAY...PRIMARILY VFR, THOUGH SCATTERED SHOWERS POSSIBLE.
&&
.HYDROLOGY...
AS OF 450 AM EDT THURSDAY...THE THREAT FOR LOCALIZED HEAVY
RAINFALL FROM STRONG THUNDERSTORMS WILL BE INCREASING THIS
AFTERNOON AND EVENING...AND AGAIN ON FRIDAY. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAINFALL IN A SHORT
PERIOD OF TIME...WHICH COMBINED WITH ALREADY SATURATED GROUND
CONDITIONS WILL POSE A THREAT FOR FLASH FLOODING AND RAPID RISES
ON SMALLER STREAMS AND RIVERS. THE FOCUS TODAY WILL BE ACROSS THE
NORTHERN ADIRONDACKS...SHIFTING EASTWARD TONIGHT INTO FRIDAY.
GIVEN THE CONVECTIVE NATURE OF THE PRECIP...THE EXACT TIMING AND
LOCATION OF THE HEAVIEST RAINFALL AMOUNTS IS DIFFICULT TO
FORECAST AT THIS TIME. PLEASE STAY TUNED FOR ADDITIONAL
DISCUSSIONS AND STATEMENTS ON THIS UPCOMING WEATHER EVENT.
&&
.MARINE...
AS OF 345 AM EDT THURSDAY...WINDS WILL BECOME A MAJOR FACTOR ON LAKE
CHAMPLAIN TODAY AND A LAKE WIND ADVISORY IS IN EFFECT. SOUTH WINDS
WILL INCREASE INTO THE 20 TO 30 KNOT RANGE THIS MORNING WITH WAVES
BUILDING INTO THE 3 TO 5 FOOT RANGE. SEICHE EFFECTS FROM THE WIND
WILL CAUSE THE LAKE LEVEL TO RISE TO NEAR 102.7 FEET ACROSS THE
NORTHERN HALF OF THE LAKE THURSDAY...WITH SOME EROSION TO SOUTH
FACING SHORELINES. WINDS WILL SUBSIDE SOME BY LATE AFTN /15-25
KNOTS/...THEN BECOME NORTH THIS EVENING INTO THURSDAY NIGHT WITH
PASSAGE OF A COLD FRONT FROM NORTH TO SOUTH ACROSS LAKE CHAMPLAIN.
NORTH WINDS AROUND 10 KNOTS ARE EXPECTED FOR FRIDAY.
FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. LASTLY...THE NEAR-SHORE LAKE
TEMPERATURES HAVE ONLY WARMED TO AROUND 50 DEGREES...WHICH COULD
LEAD TO POTENTIAL HYPOTHERMIC CONDITIONS IF ONE WERE TO FALL INTO
THE WATER. DUE TO THE ABOVE FACTORS...RECREATIONAL BOATING IS
DISCOURAGED AT THIS TIME.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ001>009-
016>018.
NY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ026>031-034-
035-087.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...LAHIFF
LONG TERM...NASH
AVIATION...NASH
HYDROLOGY...BTV
MARINE...BTVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1012 AM EDT THU MAY 26 2011 NYZ026>031-034-035-087-VTZ001>009-016>018-271415- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON- 1012 AM EDT THU MAY 26 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS OF NEW YORK BY EARLY THIS AFTERNOON...AND MOVE INTO THE CHAMPLAIN VALLEY AND NORTHERN VERMONT BY MID TO LATE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 70 MPH...LARGE HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAINFALL. AN ISOLATED TORNADO COULD BE POSSIBLE IN A FEW OF THE STRONGER STORMS. A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND TONIGHT AS ANY THUNDERSTORMS OVER NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL SECTIONS OF VERMONT WILL HAVE THE POTENTIAL TO PRODUCE 1 TO 2 INCHES OF RAIN IN A VERY SHORT PERIOD OF TIME. THIS WOULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP DURING THE DAY FRIDAY. THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT SOUTHWARD TO INCLUDE CENTRAL AND SOUTH-CENTRAL VERMONT ON FRIDAY. LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS REMAINS POSSIBLE...AND ANY PERSISTENT AREAS OF HEAVY RAIN MAY CREATE A FLASH FLOOD THREAT FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VTZ010>012-019-271415- ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 1012 AM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLY TOWARD EVENING AND ANY STORMS WOULD HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...HAIL...AND VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP DURING THE DAY FRIDAY. THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT SOUTHWARD TO INCLUDE CENTRAL AND SOUTH-CENTRAL VERMONT ON FRIDAY. LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS REMAINS POSSIBLE...AND ANY PERSISTENT AREAS OF HEAVY RAIN MAY CREATE A FLASH FLOOD THREAT FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
141 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL PERU 44.58N 73.53W
05/26/2011 E1.00 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1100070
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
148 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL PERU 44.58N 73.53W
05/26/2011 E1.25 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1100071
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG SARANAC 44.65N 73.74W
05/26/2011 CLINTON NY PUBLIC
TREE LIMBS DOWN AND SIME SIZE HAIL
1250 PM HAIL SARANAC 44.65N 73.74W
05/26/2011 E0.75 INCH CLINTON NY PUBLIC
TREE LIMBS DOWN AND SIME SIZE HAIL
&&
EVENT NUMBER BTV1100072
EVENT NUMBER BTV1100073
NEILESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
217 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL SARANAC 44.65N 73.74W
05/26/2011 E0.75 INCH CLINTON NY PUBLIC
TREE LIMBS DOWN AND DIME SIZE HAIL
&&
CORRECTED REMARKS
EVENT NUMBER BTV1100073
NEILESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
218 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG SARANAC 44.65N 73.74W
05/26/2011 CLINTON NY PUBLIC
TREE LIMBS DOWN AND DIME SIZE HAIL
&&
CORRECTED REMARKS
EVENT NUMBER BTV1100072
NEILESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT THU MAY 26 2011
NYZ028>031-034-035-VTZ001-002-005-009-016>018-261900-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
230 PM EDT THU MAY 26 2011
...THUNDERSTORMS DEVELOPING ACROSS THE ADIRONDACKS...
AT 229 PM EDT...THUNDERSTORMS WERE DEVELOPING NEAR LAKE PLACID
...NEWCOMB AND ST. REGIS FALLS...AND WERE MOVING NORTHEAST AT
55 MPH.
EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS NORTHERN NEW
YORK THROUGH THIS AFTERNOON THEN MOVE INTO WESTERN VERMONT. A FEW
STORMS WILL BE SEVERE WITH WIND GUSTS OVER 60 MPH...LARGE
HAIL...EXTREMELY HEAVY RAIN AND DEADLY LIGHTNING. AN ISOLATED
TORNADO IS POSSIBLE.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
NORTHERN NEW YORK AND VERMONT.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT ANY SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
LAT...LON 4502 7298 4388 7305 4374 7405 4379 7406
4382 7415 4381 7422 4392 7434 4397 7426
4411 7429 4404 7506 4413 7527 4502 7304The Burlington radar (KCXX), 72 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
53 hail, 23 thunderstorm wind, 6 flash flood, 1 flood. Local standard time, as filed.
Quarter size hail reported.
Dime size hail reported.
Quarter size hail reported.
Nickel size hail reported.
Quarter size hail reported by NWS employee.
Nickel size hail reported on Camp Kiniya road.
Penny size hail reported.
Penny to quarter size hail reported.
Quarter size hail reported.
Nickel size hail reported.
Nickel to just under quarter size hail reported.
Quarter size hail reported.
Quarter size hail reported by public.
Quarter size hail reported on Maplewood Drive.
Dime size hail reported at Lake Carmi State Park.
Quarter size hail reported.
Several dozen trees downed by thunderstorms winds.
Quarter size hail reported along Main street.
Nickel size hail reported by public.
Five large trees uprooted by thunderstorm winds.
A thunderstorm wind gust of 60 mph was recorded on Pleasant valley Road.
Trees down by thunderstorms winds along with penny size hail.
Penny size hail as well as trees downed by thunderstorm winds.
Several reports of trees and power lines downed by thunderstorm winds in Cambridge and Jeffersonville.
Dime size hail reported.
Nickel size hail reported along Route 15.
Damaging thunderstorms winds partially torn a roof off a barn.
Nickel size hail reported.
Several trees reported down by thunderstorm winds along Route 15, causing partial road closure.
One and an half inch diameter hail reported as well as large 32 inch diameter tree downed by thunderstorm winds.
Large tree of 32 inches in diameter downed by thunderstorm winds as well as 1.5 inch diameter hail.
Quarter size hail reported along Collins Hill Road.
Dime size hail reported.
Quarter size hail as well as a few trees downed by thunderstorms.
A few trees downed by thunderstorms winds as well as quarter size hail.
Trees and power lines down along Route 100 between Lowell and Eden.
Half dozen 12-inch diameter Poplar trees downed by thunderstorm winds.
Quarter size hail as well as estimated wind gusts to 50 knots.
Thunderstorm wind gust estimated at 50 knots with several branches downed and quarter size hail.
Golf ball size hail along Butcher House Road, causing some minor dents in vehicles and siding.
Several reports of quarter to half dollar size hail in Fayston and Waitsfield.
Estimated 60 mph wind gusts with several large limbs down.
Just smaller than baseball size hail reported on Quarry Drive. Some damage to vehicles, outdoor furniture and siding.
Quarter size hail reported.
Quarter size hail and slight vehicle damage.
Trees and numerous branches down as well as power lines across Point Ridge Road and throughout Berlin.
Numerous trees down along Berlin Hill.
Local police reported hail around 2 inches in diameter, bigger than a golf ball.
Large 36 inch diameter tree as well as other tree debris and power lines downed along Route 14.
Numerous trees downed by thunderstorm winds along Taylor Farm Road in East Montpelier and Plainfield. NWS survey conducted and determined to be straight line winds.
Several trees reported down.
Several trees and power lines downed by thunderstorm winds.
Reports of dollar size hail.
Quarter size hail reported by several sources in Montpelier.
Dollar size hail reported.
Quarter size hail reported.
Quarter size hail reported along Union Brook Road.
Golf ball size hail reported on Cormier street.
Penny size hail reported.
Half dollar size hail reported.
Quarter size hail reported on Costa Road.
Golf ball size hail and cloud to ground lightning. Some vehicle and outdoor furniture damage.
Golf ball size hail and vehicle damage throughout southern St. Johnsbury.
Half dollar to dollar size hail on Adams Drive.
Several reports of golf ball size hail reported to Post Office and witnessed by employees.
Half dollar sized hail.
Golf ball size hail on Duck Pond road with some minor damage to vehicles, outdoor furniture and siding.
Multiple reports of quarter size hail in Barre.
Nickel size hail on Brainard Street.
US Route 2 closed from Concord to NH border due to numerous trees and power lines downed by thunderstorm winds.
Trees and power lines down across Route 2 in between Lunenburg, VT and Lancaster, NH.
Quarter size hail and minor damage to vehicle.
Training thunderstorms with torrential rains traveled across southwest Washington county and caused flash flooding of several roads and washouts from Moretown, Middlesex, Waitsfield, Montpelier and Berlin during the early evening. This event continued and magnified in intensity later at night, especially as it shifted east-northeast across Barre, Plainfield into Caledonia county.
Several creeks, streams overflowed their banks and caused flooding of several roads including portions of Route 116 in Monkton and Bristol, Route 17 in Bristol and Route 7 near Vergennes. Some basements of businesses and homes were flooded as well.
Quarter to golf ball size hail reported in West Barnet.
Several trees down within Allis State Park.
Quarter size hail reported.
Devastating flash flooding occurred in the towns of Berlin, Plainfield, Cabot, Marshfield, Montpelier, and Northfield. The Stevens Branch flooded much of downtown Barre, and swift water rescues were conducted for people trapped by flood waters. Many homes and businesses were flooded along Route 302 in Barre. The River Run Manor mobile home park was flooded, displacing approximately 200 persons. Multiple town roads were severely damaged, and Routes 302, 2, 14, 62, and 63 were closed in and around Barre. Plainfield suffered many road washouts, and roads were damaged in Northfield. The Winooski flooded sections of Route 2 in East Montpelier, damaging businesses.
Devastating flash flooding resulted from over 5 inches of rainfall in just a few hours the evening of May 26. Roads were washed out in Lyndon, St. Johnsbury, Danville, Kirby, and Barnet, and swift water rescues were needed in St. Johnsbury. In Barnet, a portion of Route 5 and an adjacent railroad track were washed out by a tributary to the Passumpsic River. Portions of Route 302 were closed in Groton and Ryegate. Route 5 was flooded by the Passumpsic River from Lyndonville to Saint Johnsbury Center, and Route 2 was closed east of St. Johnsbury.
Heavy rainfall from thunderstorms produced flash flooding that washed out several roads in Williamstown Vermont.
Heavy rain from thunderstorms produced flash flooding in Concord and Lunenburg. Route 2 was closed through Concord and Lunenburg, and businesses were flooded in Concord.
Several large tree limbs downed by thunderstorm winds and loss of power.
Major flooding occurred in Montpelier Vermont. The river gage on the Winooski at Montpelier VT crested above 17.5 feet, the second highest on record. Homes and businesses were evacuated, and many downtown businesses suffered damage. Streets in downtown Montpelier flooded, including State Street, Bailey Avenue, and Elm Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312899, 312900, 312901, 312902, 312903, 312905, 312906, 312907, 312908, 312909, 312912, 312915, 312916, 312914, 312917, 312971, 312975, 312919, 312923, 312967, 312977, 312938, 312939, 312940, 312920, 312921, 312974, 312924, 312928, 312931, 312932, 312943, 312922, 312925, 312927, 312937, 312934, 312930, 312978, 312933, and more.